Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 182, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Aug 18, 2003, 6:15 PM EDT for Johnston County, North Carolina. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2003, 6:15 PM EDT (22:15 UTC)
- Expired
- Aug 18, 2003, 6:45 PM EDT
- In force
- 30 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Johnston County, NC
The radar
The Raleigh/Durham radar (KRAX), 33 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 526 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 979 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KRAH 182215
SVRRAH
NCC101-182245-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
614 PM EDT MON AUG 18 2003
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS EXTENDED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN JOHNSTON COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 645 PM EDT
* AT 614 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER BENSON...OR ABOUT 15 MILES SOUTHWEST OF
SMITHFIELD...MOVING SOUTH AT 15 MPH. GOLF BALL SIZED HAIL AND WINDS
IN EXCESS OF 70 MPH ARE LIKELY WITH THIS STORM.
* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
RURAL SOUTHERN JOHNSTON COUNTY
RURAL SOUTHWESTERN JOHNSTON COUNTY
INTERSTATES 95 AND 40 SOUTH OF THE BENSON INTERCHANGE
THIS STORM HAS THE POTENTIAL OF PRODUCING HAIL OF AT LEAST GOLF BALL
SIZE. HAIL THIS SIZE IS CAPABLE OF BREAKING WINDOWS...DAMAGING HOUSES
AND DENTING VEHICLES. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM
HAS PASSED.
LAT...LON 3539 7862 3525 7850 3534 7834 3542 7836
3541 7853
$$
RFGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:20 PM EDT, 3 hours 55 minutes earlier.
Area forecast discussion, Aug 18, 2:20 PM EDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 220 PM EDT MON AUG 18 2003 WEATHER PATTERN SHORT TERM WILL FEATURE WEAK TROUGH OFF COAST WITH BUILDING MID/UPPER LEVEL HIGH OVER THE OH VALLEY. THIS WILL TRANSLATE TO A MOSTLY DRY WEEK ACROSS CENTRAL NC WITH TEMPS CLOSE TO NORMAL. WEAK VORT CENTER OVER WRN VA AT THIS TIME SHOULD CONTINUE TO MOVE E-SE. TAIL END OF THIS FEATURE SHOULD ACROSS AREA THIS EVENING WITH NVA SETTING UP BY 12Z TUE. WITH AIRMASS MARGINALLY MOIST AND MID/UPPER FLOW ADVECTING DRY AIR INTO COLUMN, FEATURE WILL NOT HAVE MUCH TO WORK WITH. ETA DEPICTS CONCENTRATED AREA OF MOISTURE/LIFT OVER WESTERN VA LATE TONIGHT...DROPPING SOUTH ACROSS WESTERN PIEDMONT OF NC BY 12Z TUE. NO JET DYNAMICS NOTED UPSTAIRS OVERNIGHT AND VIRTUALLY NO LOW LEVEL CONVERGENCE. THUS, THIS SOLUTION WILL BE IGNORED FOR NOW. WILL GO WITH SLIGHT CHANCE THROUGH EARLY EVENING TO COVER POTENTIAL FOR ISOLATED CONVECTION. BUILDING HEIGHTS IN THE MID/UPPER LEVELS AND FAIRLY DRY AIR COLUMN SUGGEST WARM AND DRY CONDITIONS. LOW LEVEL THICKNESSES POINT TOWARD MAX TEMPS CLOSE TO NORMAL AND MOS GUIDANCE. WILL CONTINUE SLIGHT-SMALL CHANCE POP THU AS GFS HAS BEEN PERSISTENT IN DEPICTING MOISTURE RETURN IN THE MID LEVELS. ALSO, ETA DEPICTS LEE SIDE TROUGH DEVELOPING THU. AMPLIFYING TROUGH OVER OH VALLEY FRI-SAT WILL CAUSE AN INCREASING THREAT OF CONVECTION...MORE SO SAT. SOME DISAGREEMENT TO TIMING OF BOUNDARY, SO CHANCE POPS SUFFICE FOR NOW. CONTINUED CHANCE POPS SUN DUE TO TIMING UNCERTAINTY. DRY AND SEASONABLE CONDITIONS MON. .RAH...NONE. WSS
Hazardous weather outlook, Aug 18, 5:07 AM EDT, 13 hours 8 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-181105- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 507 AM EDT MON AUG 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
In the hours before
Special weather statement, Aug 18, 5:02 PM EDT, 1 hour 13 minutes before
NCZ026-041-042-182200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 502 PM EDT MON AUG 18 2003 ...STRONG THUNDERSTORMS OVER GARNER AND CLAYTON... AT 500 PM... DOPPLER RADAR INDICATED STRONG THUNDERSTORMS EXTENDING FROM CLAYTON TO GARNER. THESE STORMS WERE SLOWLY DRIFTING TO THE SOUTHWEST AT 15 MPH. FREQUENT LIGHTNING... VERY HEAVY RAIN... AND PEA SIZED HAIL CAN BE EXPECTED IN THESE AREAS BETWEEN 500 PM AND 545 PM. EVENING COMMUTERS ALONG HIGHWAY 70 AND INTERSTATE 40 SOUTH FROM GARNER TO CLAYTON TO NEAR SMITHFIELD CAN EXPECT REDUCED VISIBILITY TO ONLY A FEW HUNDRED FEET. OTHER THUNDERSTORMS WERE DEVELOPING FROM FALLS LAKE TO FRANKLINTON OVER NORTHERN WAKE AND FRANKLIN COUNTIES. THESE STORMS MAY AFFECT WAKE FOREST AND LOUISBURG AS WELL BEFORE 545 PM. GUSTY WINDS OF 30 TO 40 MPH... SMALL HAIL AND FREQUENT LIGHTNING WILL OCCUR WITH THESE STORMS AS WELL. SEEK SHELTER INDOORS UNTIL THESE STORMS PASS. GET OFF OPEN FIELDS AND AWAY FROM WATER INCLUDING SWIMMING POOLS. BADGETT
Local storm report, Aug 18, 5:09 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
509 PM EDT MON AUG 18 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM CLAYTON NC .75 INCH HAIL
08/18/03 JOHNSTONSpecial weather statement, Aug 18, 5:45 PM EDT, 30 minutes before
NCZ026-041-042-182239- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 545 PM EDT MON AUG 18 2003 ...STRONG THUNDERSTORMS OVER SOUTHEAST WAKE AND JOHNSTON COUNTIES... AT 545 PM... DOPPLER RADAR INDICATED STRONG THUNDERSTORMS EXTENDING FROM SOUTHEAST RALEIGH TO GARNER... COATS CROSSROADS... CLAYTON AND FOUR OAKS. THESE STRONGEST THUNDERSTORMS WERE 5 MILES SOUTH OF SMITHFIELD AND 7 MILES NORTHWEST OF FOUR OAKS. THESE STORMS WERE SLOWLY DRIFTING TO THE SOUTHWEST AT 15 MPH. FREQUENT LIGHTNING... VERY HEAVY RAIN... AND PEA TO DIME SIZED HAIL CAN BE EXPECTED IN THESE AREAS BETWEEN 545 PM AND 630 PM. SEEK SHELTER INDOORS UNTIL THESE STORMS PASS. GET OFF OPEN FIELDS AND AWAY FROM WATER INCLUDING SWIMMING POOLS. BADGETT
Special weather statement, Aug 18, 6:08 PM EDT, 7 minutes before
NCZ041-182300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 608 PM EDT MON AUG 18 2003 ...STRONG THUNDERSTORMS OVER RALEIGH... CARY... AND THE RDU AIRPORT... AT 608 PM EDT... DOPPLER RADAR INDICATED STRONG THUNDERSTORMS EXTENDING FROM THE RDU INTERNATIONAL AIRPORT TO WEST RALEIGH... AND CARY. THESE STORMS WERE MOVING SLOWLY SOUTHEAST AT 15 MPH AND WILL AFFECT MUCH OF WESTERN AND CENTRAL WAKE COUNTY THROUGH 700 PM. THIS INCLUDES... THE AREAS FROM THE RDU AIRPORT TO RALEIGH AND CARY. FREQUENT LIGHTNING... HEAVY RAIN... AND PEA TO POSSIBLY DIME SIZED HAIL WILL OCCUR. MOVE TO A PLACE OF SAFETY... INDOORS UNTIL THESE STORMS PASS. GET OFF OPEN FIELDS... AND STAY AWAY FROM WATER. MOTORISTS ALONG I-40 AND 440 FROM RDU AIRPORT TO RALEIGH SHOULD BE PREPARED TO STOP. MINOR FLOODING WILL IMPEDE TRAFFIC. BADGETT
Local storm report, Aug 18, 6:10 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
610 PM EDT MON AUG 18 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0605 PM 10 SW SMITHFIELD NC 2.00 INCH HAIL
08/18/03 JOHNSTON HAIL NEAR I-40/I-95
INTERSECTION
0600 PM HOPE MILLS NC .88 INCH HAIL
08/18/03 CUMBERLAND
0600 PM 10 SW SMITHFIELD NC .88 INCH HAIL
08/18/03 JOHNSTONThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 8:15 PM EDT | Severe Thunderstorm Warning | RAH | Guilford | 30 min |
| Aug 17, 8:30 PM EDT | Flash Flood Warning | RAH | Davidson | 90 min |
| Aug 18, 4:11 PM EDT | Severe Thunderstorm Warning | RAH | Johnston | 34 min |
| Aug 18, 5:45 PM EDT | Severe Thunderstorm Warning | RAH | Johnston | 30 min |
| Aug 18, 5:54 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland | 36 min |
| Aug 18, 6:26 PM EDT | Severe Thunderstorm Warning | RAH | Harnett | 19 min |
| Aug 18, 6:36 PM EDT | Severe Thunderstorm Warning | RAH | Sampson | 24 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.